Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Tucson, AZ

September 19, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 19, 2018, 1:36 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 1:36 PM MST (20:36 UTC)
Expired
Sep 19, 2018, 4:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS55 KTWC 192036
FFWTWC
AZC019-021-192330-
/O.NEW.KTWC.FF.W.0034.180919T2036Z-180919T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
136 PM MST WED SEP 19 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 430 PM MST.

* At 124 PM MST, Doppler radar indicated up to two inches of rain 
  have fallen across north central and southwestern Pinal 
  counties...including the northern portions of the Tohono Oodham 
  Nation. Two automated rain gages near Kohatk recorded 1.90 inches 
  and 1.65 inches over the past hour. Another Rain gage north of 
  Hickiwan recorded 2.47 inches with these storms. Flash flooding is 
  expected to begin shortly.

* Rainfall runoff will result in flash flooding of normally dry 
  washes and roadway dips along and near Route 15 between Chuichu 
  and Santa Rosa, Route 23 near Ventana, and Route 34 between Santa 
  Rosa and Hickiwan. 

* Some locations that will experience flooding include...
  Ventana, Hickiwan, Jackrabbit, Kohatk and North Komelik. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3251 11221 3268 11220 3268 11215 3273 11215
      3272 11205 3274 11205 3258 11183 3234 11178
      3239 11213 3234 11255 3251 11266

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 10:10 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 19, 10:10 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1010 AM MST Wed Sep 19 2018

.SYNOPSIS...Expect widespread showers and thunderstorms producing
heavy rainfall at times through tonight. Scattered showers and
thunderstorms Thursday mainly from Tucson eastward and southward.
Rainfall chances continue to decrease Friday followed by dry
conditions across much of the area this weekend and early next week.
Much cooler temperatures will occur into Thursday with a warming
trend prevailing this weekend.

&&

.DISCUSSION...Numerous showers with embedded thunderstorms were
occurring at this time mainly across eastern Pima County extending
westward into the Tohono O'odham Nation. Other more isolated showers
and thunderstorms were across western Cochise County, and western
Pima County. Most rain gauge amounts since 7 am MST have been fairly
light, generally less than one tenth of an inch.

A very moist environment was sampled via the 19/12Z KTWC sounding
with a precip water value of 1.74 inches. The daily maximum for 12Z
September 19 was 1.68 inches as per the Storm Prediction Center
Sounding Climatology page. The flow generally above 500 mb turned
more southerly via the 19/00Z KTWC sounding, and the 19/12Z KTWC
sounding depicted even markedly stronger speeds above 500 mb.

This flow regime is in response to strong high pressure aloft
centered over the lower Mississippi River valley, and an upper
trough extending from the Pacific Northwest southward into southern
California. Blended Total Precip Water imagery valid 1330Z depicted
nearly 0.80 inch across the White Mountains, but increased sharply
to around 2.0 inches near the International border adjacent Santa
Cruz/southwest Cochise Counties.

In addition to the abundant moisture and synoptic scale flow regime
across southeast Arizona, the National Hurricane Center just updated
a disturbance over the central Gulf of California to a tropical
depression (Nineteen-E). Per Advisory Number 1, the depression is
moving toward the north near 13 mph and this motion is expected to
become more north-northeast tonight with a similar forward motion
until the system dissipates on Thursday. On the forecast track the
depression is forecast to move inland over northwestern Mexico this
evening.

The upshot is that the official forecast continues with numerous
showers and scattered thunderstorms this afternoon into tonight. A
Flash Flood Watch is in effect for all of southeast Arizona until 11
pm MST this evening. Heavy rainfall may occur late tonight
especially east of Tucson. There is the potential for the Flash
Flood Watch to be expanded until daybreak Thursday especially for
locales east of Tucson. Will scrutinize this possibility further as
additional 12Z guidance arrives. High temps today will be markedly
cooler versus the past several days.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 20/18Z.
Numerous TSRA/SHRA through tonight then scattered -TSRA/-SHRA mainly
KTUS eastward and southward Thursday morning. Expect MVFR
conditions and brief IFR conditions at times through the period.
Otherwise, cloud decks generally 4k-10k ft AGL. Surface wind
variable in direction mainly less than 12 kts except gusts near 40
kts with stronger TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Numerous showers and thunderstorms into tonight will
produce heavy rainfall at times. Scattered thunderstorms Thursday
especially east of Tucson followed by isolated thunderstorms Friday
into Saturday mainly east to south of Tucson. Dry conditions to
occur Sunday into next Tuesday. 20-foot winds will be terrain driven
mainly less than 15 mph into early next week. However, gusty and
erratic winds with thunderstorms may occur at times.

&&

.PREV DISCUSSION /222 AM MST/...Current IR satellite shows
convection ongoing over Sonora with anvil clouds overspreading
southern Arizona. The 19/00Z KTWC sounding recorded 1.27 inches of
precipitable water, which is at the 90th percentile, with southerly
winds at 500 mb and above. Due to this southerly flow PWAT will be
increasing throughout the day to between 1.5 and 2.0 inches across
the CWA and will be near record values for this time of year.

This southerly flow pattern is the result of high pressure
centered over Arkansas and a trough moving into the western CONUS.
There is also a weak tropical disturbance over southern Baja that
will help moisture overspread southern Arizona. The anomalously
high amount of moisture as well as synoptic scale forcing ahead of
the trough will cause widespread showers with embedded
thunderstorms and significant heavy rain. As a result a flash
flood watch is in effect area wide today. Hi-res models and the
HREF prog storms to initiate later this morning and last through
the overnight hours.

As the trough progresses east the upper level flow will become
more westerly which will start to scour out moisture, especially
in the upper levels. Because of this storm coverage will be less
Thursday with the best chances for scattered showers and
thunderstorms from Tucson eastward. By Friday there will only be
shallow surface moisture with just isolated activity expected to
the south and east of Tucson. Saturday have opted for only a
slight chance of showers and thunderstorms over the White
Mountains. Thereafter southern Arizona will remain in a westerly
flow regime and dry conditions are expected into early next week.

Temperatures today and Thursday will be below average thanks to
the moisture and cloud cover. But this will be short-lived with a
warming trend starting Friday into the weekend. Temperatures will
return to their climatological normal or just above normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Flash Flood Watch through this evening for AZZ501>515.

&&

Francis
PREVIOUS DISCUSSION...Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:56 AM MSTAreal Flood AdvisoryTWCPima, Pinal109 min
Sep 19, 12:41 PM MSTAreal Flood AdvisoryTWCPima, Pinal109 min
Sep 19, 1:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min
Sep 19, 1:38 PM MSTFlash Flood WarningTWCPinal2 hr
Sep 19, 2:27 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Sep 19, 3:10 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Sep 19, 4:56 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.